Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Spontaneous Incomplete transverse subtrochanteric femoral fracture with cortical thickening possibly secondary to risedronate use: a case report

Anas Alfahad*, Ei Mon Thet, Fawzy Radwan, Joe Sudhakar, Khin Nini and Phaedra Tachtatzis

Author Affiliations

Darlington Memorial Hospital, Hollyhurst Road, Darlington, DL3 6HX, United Kingdom

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:272  doi:10.1186/1752-1947-6-272

Published: 3 September 2012

Abstract

Introduction

Osteoporosis is an asymptomatic disease characterized by bone weakening and predisposition to fragility (insufficiency) fractures and can have devastating effects on individual life and great financial impact on the economy. Bisphosphonates are used worldwide for the primary and secondary prevention of osteoporotic fractures. However, increasing evidence raises concern that bisphosphonates can be associated with atypical fractures.

Case presentation

A 65-year-old Caucasian woman on long-term steroid treatment for polymyalgia rheumatica was admitted with severe and constant pain in the right hip, radiating to the right knee. She had a history of steroid-induced osteoporosis, for which she was started on risedronate four years earlier. She had no history of trauma. Her blood results were unremarkable. Her X-rays confirmed that she had an incomplete right subtrochanteric femoral fracture. A bone scan confirmed the diagnosis and also ruled out any other associated fractures. Our patient successfully underwent internal nail fixation of the fracture. She was reviewed by a rheumatology team, which stopped the risedronate. She was started on treatment with denosumab injection.

Conclusions

Previous case series have reported that long-term bisphosphonate use is associated with atypical fractures of the femur, and certain criteria have been established to help identify such rare fractures. Delayed union or non-union is expected in such fractures following definitive orthopedic treatment because of the long half life of bisphosphonates. In this case report, we try to raise questions related to this important subject, like the duration and safety of bisphosphonate use and the alternative medications used in osteoporosis in this rare condition. We consider this case report not only interesting but also important and unusual because it is about a patient who developed a potentially rare and serious side effect of long-term bisphosphonate use, estimated to affect 2.3 in every 10,000 patients, and who presented with a pelvic X-ray that showed the characteristic features of atypical fractures secondary to risedronate use. In addition, most of the documented cases have been associated with many years of bisphosphonate use whereas our patient had been on risedronate for only four years.